ET Diagnosis

Hello,

I have just joined this forum. I have been recently diagnosed as ET JAK2 positive following a spell in hospital and the loss of a toe due to a blood clot. I had several blood tests with high platelet counts over a long period of time before diagnosis. The last platelet count was just under 800. I have been given Hydro at 500 mg a day for 5 days a week and a blood thinner Clopidogrel. The worst symptoms are tiredness and lacking energy (no headaches) also high blood pressure (not seriously high) and red flushes, particularly in the face. In the past I have been diagnosed with Polymyalgia Rheumatica which a steroid Prednisolone dealt with although I am taking a small dose of this (7mg a day) presently. Also I have had dizzy spells, double vision and almost fainting although this usually passes quickly. There are so many questions about ET but I would like to know if anyone has these symptoms and are they usual for ET. Also do the symptoms get better in the long term with taking Hydro.

Any advice would be appreciated.

Thank you.

David Bates

9 Replies

oldestnewest
  • Hello David welcome to the forum which you will find informative and supportive. Sorry about your diagnosis but you will find help and encouragement here! Yes many of the symptoms you mentioned are typical MPN (not sure about high blood pressure tho but others may be able to help there). You will find as your platelet levels lower in due course on HU that many will either go or not be so often - I used to have bad double vision (diagnosed ET 10 years ago and put on HU ) but that went on as the platelets reduced. Ŵe do seem to get red faces?! - but again the lower my count is the less I get that and you will learn what triggers it for you and avoid or lessen the trigger. That almost fainty feeling is a common one for us all - again lower the counts the less so - each time my creep up a bit I get that more - dosage gets tweaked for HU counts get lower and the feeling is not too often. Many will tell you too as would I, do do keep hydrated, sips of water in a bottle with you most times - hydration really helps with the faint light headed feeling - and again as others will say getting out when fatigued whilst the last thing felt like but walking in fresh air does actually help deal with fatigue and kick starts us to more energy - it doesn't always do so there are times fatigue takes over but often a gentle walk etc does assist. Also you are new on HU so give it time for your body to adjust to treatment as when it does the tiredness from treatment itself does lessen. All the best David and keep coming on here for help.

  • Hello Thank you for your message. It is helpful to know other sufferers have the same symptoms. I have been taking Hydro for two weeks Monday to Friday only. I have an appointment with the haemo next week so it will be interesting to see if the platelet count has changed. I do not seem to have too many side effects but the tiredness and dizziness continue, not sure if it is the symptoms of ET or the medication or both. Some days it is like living in a bowl of custard. The forum is very good and you get some good information.

    Many Thanks

    David

  • Hi David, welcome to our friendly and supportive forum. I'm really sorry to hear of your diagnosis.

    I also have ET (jak2 +) and like you, I take 500mg hydroxycarbamide daily Monday to Friday. Although, my platelet count was only around 500 at diagnosis it has now stabilised around 360. My only symptom is fatigue.

    Looking back before my diagnosis I did suffer the odd episode of dizziness/disorientation - but I have suffered from vertigo in the past so still unsure if there's a connection there with the ET or not. I also had a really troublesome burning sensation in the sole of my left foot when standing for long periods. This has improved significantly since commencing treatment, so I think it must have been related to the raised platelets.

    Mary x

  • Hi Mary Thank you for your reply. I have been taking Hydro for two weeks and the only symptom I have is the continuing tiredness and dizziness. I did have some tingling/burning sensation in my foot but this was just before and after a toe amputation. This does not happen now. I have been assured by the hospital there are no serious vascular problems (a blood clot caused the loss of the toe).

    The only other issues are I am putting on weight, particularly around the stomach, but this seems a common problem. Also my blood pressure remains high, not sure if this is a symptom of ET or the drug, nobody on the forum has mentioned this that I can find.

    Regards

    David

  • Hello David, glad that you joined. Best wishes, Maz

  • Hello Maz Thank you.

    David

  • Hi David. I'm sure you'll find this forum helpful and a good source of support. The symptoms people experience do seem to vary though there do seem to be common themes. I'm currently on aspirin only and have been fortunate not to have experienced too many problems so far. I do sometimes feel tired but don't necessarily put this down to the condition. There are many though that do appear to experience problems with it. What I would recommend is going along, if you can, to one of the MPD Voice forums which are held at various locations around the Uk. They're a good opportunity to meet and chat to others with this condition and to hear from specialists. Hope that is some help.

    Richard

  • Hi David sorry to hear the bad time you have had I have the same ET/JAK2 positive was diagnosed just a little over 2 months ago i take Hydroxycarbamide 500mgs 1 every day plus 1 simvastatin and an aspirin as i had a stroke about 3 years ago which was caused by a clot.I was really bad at the beginning night sweats/aching and itching all over/no appetite/weight loss i could hardly get out off bed medication takes a few weeks to kick in but i now feel more like my old self again was at hospital today doctor said my platelets are normal now and i now have to attend their clinic every 2 months bear with it and you will feel better....Best Wishes...Violet.x

  • Hi Violet, thank you for your message. I was also at hospital today. My Haemo told me platelets were down to just over 500 from 800 3 weeks ago and red blood cell count was also down, so matters are improving. However due to a blood clot in the foot and loss of toe she increased Hydro 500mgs from 5 a week to 8 a week to get platelets down to normal. I have not really suffered bad symptoms other than tiredness and occasional dizzy spells. Before ET was diagnosed I was having muscle pains which was thought to be Polymyalgia Rheumatica but that might not have been correct. In any event steroids dealt with that. The only other problem is a higher then normal blood pressure but the doctor seems to think this is not part of ET. Hopefully life will get back to normal for us one day.

    Regards

    David

You may also like...